Format

Send to

Choose Destination
J Clin Psychiatry. 1997;58 Suppl 7:5-10.

Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. Discontinuation Consensus panel.

Author information

1
Department of Psychiatry, Stanford University School of Medicine, Calif 94305, USA.

Abstract

Adverse events following discontinuation from serotonin reuptake inhibitors (SRIs) are being reported in the literature with increasing frequency; the frequency and severity of these symptoms appear to vary according to the half-life of the SRI, e.g., the incidence appears higher with the shorter half-life agents than with fluoxetine, which has an extended half-life. Yet, there have been no systematic studies of the phenomenon to date. Therefore, a group of experts convened in Phoenix, Arizona, to develop a clear description or definition of the phenomenon based on these reports. The SRI discontinuation syndrome, referred to as "withdrawal symptoms" in many anecdotal case reports, is distinctly different from the classic withdrawal syndrome associated with alcohol and barbiturates. Anti-depressants are not associated with dependence or drug-seeking behavior. SRI discontinuation symptoms tend to be short-lived and self-limiting, but can be troublesome. They may emerge when an SRI is abruptly discontinued, when doses are missed, and less frequently, during dosage reduction. In addition, the symptoms are not attributable to any other cause and can be reversed when the original agent is reinstituted, or one that is pharmacologically similar is substituted. SRI discontinuation symptoms, in most cases, may be minimized by slowly tapering antidepressant therapy, but there have been several case reports where symptoms occurred consistently even through repeated attempts to taper therapy. Physical symptoms include problems with balance, gastrointestinal and flu-like symptoms, and sensory and sleep disturbances. Psychological symptoms include anxiety and/or agitation, crying spells, and irritability. Further analyses of data bases and clinical studies are needed to define this proposed syndrome more clearly.

PMID:
9219487
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Physicians Postgraduate Press, Inc.
Loading ...
Support Center